news  2 0 0 7

Possible Dosing Errors with the OptiClik Insulin Injection Device

A recent report from the Institute for Safe Medication Practices points out a potential problem in using the OptiClik injection pen, which administers Lantus or Apidra insulin. ISMP says that practitioners or patients could administer the wrong dose if they are left-handed.

In operating the device, the user dials the insulin dose by turning a knob at the end of the pen, and the selected dose appears in a small window on the pen. ISMP notes that users tend naturally to grasp the pen with the non-dominant hand and turn the knob with the dominant hand.

For right-handed people, this will orient the pen in the proper direction-that is, with the knob to the right and the needle to the left. But if a “lefty” grabs the pen with the right hand and turns the knob with the left, this will turn the pen around, and the window showing the dose will be upside down.

So, left-handed patients and practitioners using the OptiClik device should be careful that they have the pen properly oriented when they dial the dose-needle pointing left, knob on the right. This can be confirmed by making sure that the “OptiClik” printing on the pen is right side up.
Dr. Ramiro Antuña de Alaiz
back to news 2007